MAUDE Adverse Event Report: DEPUY SYNTHES SPINE VIPER; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

DEPUY SYNTHES SPINE VIPER; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Model Number 186731845
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with findings.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
A few years ago, plif surgery was performed using cannulated cortical fix screw 7 x 45mm (part#: 186731745, lot#: unk).The fixed area was l5 - s.On (b)(6) 2017, revision surgery was performed due to lumbar disc hernia (l3 - l5) and pseudarthrosis (l5 - s).For details of this revision, please refer to (b)(4).During the revision surgery, the following issues happened while the surgeon was inserting two cfs screws (part#: 186731845, lot#: avkdyf) to s1.The tip of the driver (part#: 286725020, lot#: ag2098256) got broken and was left in this cfs screw, however, the surgeon successfully removed the screw and the tip together by using si polyaxial driver (s1, right side).Similarly, the tip of the driver (part#: 279734000, lot#: mi34169) got broken and was left in this cfs screw.The surgeon tried to remove the broken tip, however, he could not remove it.Then, the screw head was removed from this cfs screw.The broken tip and screw shaft were left in the patient¿s bone (s1 left side).The surgery was completed with a 60-minute extension.No further information has been provided from the hospital.
 
Additional Manufacturer Narrative
Visual examination of the returned device found tip of broken instrument lodged in screw head.Drive feature of screw was stripped.Screw is considered a concomitant device and stripping of the drive feature is not considered a reportable malfunction.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
VIPER
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6954495
Report Number1526439-2017-10849
Device Sequence Number1460512
Product Code NKB
UDI-Device Identifier10705034352190
UDI-Public(01)10705034352190
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K160904
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number186731845
Device Catalogue Number186731845
Device Lot NumberAVKDYF
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2017
Initial Date Received by Manufacturer 09/27/2017
Supplement Date Received by Manufacturer11/09/2017
Initial Report FDA Received Date10/17/2017
Supplement Report FDA Received Date11/20/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR